Nebraska, 2004

Hail in Nebraska, May 20, 2004

May 20, 2004 · NWS GID · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 20, 12:35 PM CST, 8 hours 47 minutes earlier.

Area forecast discussion, May 20, 12:35 PM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
135 PM CDT THU MAY 20 2004

.SHORT TERM...POORLY DEFINED EJECTION OF WK UPR SW TROUGHS WRECKING
HAVOC ON MODEL PLACEMENT OF SURFACE FRONTAL BOUNDARY AND THE
PRIMARY SHORT TERM PROBLEM IN RELATION TO PRECIP CHANCES TONIGHT.
ATTM CONVN TRYING TO DVLP WITHIN 850MB THETA GRADIENT ACRS NW KS IN
AREA OF INCREASING LL MSTR FLUX/CVRG INADV OF WK MID LVL WV SITTING
OVR SW NE AND RWDN1 PROFILER SHOWS QUITE WELL AND PERHAPS A HARBINGER
OF THINGS TO COME OVERNIGHT AS LLJ RAMPS OVR RETURNING WARM FRONT.

SUSPECT MODEL DEPICTION OF CONVN OVERNIGHT...ALBEIT SHIFTED SWD
OWING TO POOR INITIALIZATION OF SRN PENETRATION OF FRONT THIS
MORNING...NOT ALL THAT BAD. COMBINATION OF STG MSTR FLUX CVRG
UNDERNEATH STEEP EML ON NOSE OF DVLPG LLJ WILL AIDE EVENTUAL ELEVATED
CONV CLUSTER ORIGINATING OVR ERN CO OR NW KS LATER THIS AFTN AND
THEN PROPAGATION NEWD ACRS MAINLY NE CWA BY LATE EVENING. HWVR SOME
PENCHANT FOR DOWNSTREAM DVLPMNT ALG THETA GRADIENT ACRS NRN KS
SIMILAR TO WHAT IS OCCURING THERE NOW. WARM FRONT CONTS TO MIX NWD
FRI AM W/WELL MIXED WARM SECTOR BY AFTN. IMPLIED ETA/RUCII FRONTAL
POSITION AND DEGREE OF XPCD DESTABILIZATION FVRS GOING POPS W/SOME
NUDGE UP ERN AREAS WHERE LEAST SURFACE BASED INHIBITION AND GREATEST
FRONTAL CVRG WILL COEXIST LATE AFTN INTO EARLY EVENING.

AFTER THAT POOR CONFIDENCE IN ANY MODEL SOLUTION TO
NARROW CONTD PRECIP CHCS OR TEMPS FOR THAT MATTER AS WAVERING
FRONTAL BOUNDARY POSITION KEY TO BOTH AND POORLY RESOLVED LATELY.

.LONG TERM...SATURDAY THROUGH THURSDAY...FRONT WILL BE SPREAD ACROSS
THE FORECAST AREA SATURDAY...CURRENT THINKING HAS IT IN EXTREME
SOUTHERN NEBRASKA BY MIDDAY SATURDAY. SHARP TEMPERATURE GRADIENT
WILL SET UP ACROSS THE AREA WITH 70S TO THE NORTH...AND LOWER 90S
JUST SOUTH OF THE BOUNDARY.  DISTURBANCE MOVING ACROSS THE AREA WILL
HELP GENERATE PRECIPITATION NORTH OF THE FRONT SATURDAY AFTERNOON
INTO EVENING.  THE FRONT PUSHES OFF TO THE SOUTHEAST SATURDAY
NIGHT...AS A LOW CENTER MOVES EAST INTO IOWA.

LEE CYCLOGENESIS BEGINS SUNDAY IN EASTERN MONTANA/WYOMING...THE
RESULTING FLOW WILL BRING WARMER AIR BACK NORTH BY LATE AFTERNOON.
TIME HEIGHT CROSS SECTIONS OF MOISTURE SHOW THE REGION WILL BE
RELATIVELY DRY...AND IT WILL END UP A MOSTLY SUNNY DAY WITH NO
PRECIPITATION EXPECTED.

MONDAY WILL SEE A COLD FRONT MOVING SOUTH THROUGH THE PLAINS...IT
SHOULD ENTER SOUTH CENTRAL NEBRASKA IN THE LATE AFTERNOON. WILL
INTRODUCE POPS MONDAY EVENING. FRONT WILL CONTINUE SOUTHEAST MONDAY
NIGHT...AND FORECAST AREA SHOULD BE UNDER CLOUDY COLD AIR ADVECTION
REGIME ON TUESDAY.  HAVE LOWER MAX TEMPERATURES FOR TUESDAY
AFTERNOON.  BOUNDARY APPEARS TO CLEAR THE AREA BY WEDNESDAY
AFTERNOON...AND DRIER WEATHER SHOULD RETURN FOR WEDNESDAY NIGHT AND
THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/NELSON
Hazardous weather outlook, May 20, 8:40 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT THU MAY 20 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
940 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE INTO THE
WESTERN PORTION OF THE FORECAST AREA...DRIFTING TO THE EAST
NORTHEAST...MAINLY NORTH OF HIGHWAY 6. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. LATER TONIGHT...ONGOING THUNDERSTORMS FROM EASTERN
COLORADO AND WESTERN KANSAS WILL CLUSTER AND RIDE INTO WESTERN
PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT...TRACKING EAST
NORTHEAST ACROSS THE REGION WITH THE HELP OF AN UPPER LEVEL
DISTURBANCE AND NORTHWARD MOVING WARM FRONT. THUNDERSTORMS WILL BE
MOST LIKELY NORTH OF HIGHWAY 36 IN KANSAS. ALTHOUGH WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY APPROACH SEVERE
LEVELS AND BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY NORTH OF
INTERSTATE 80 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BETTER THREAT OF SEVERE THUNDERSTORM EXISTS LATE FRIDAY AFTERNOON
AND EVENING IN THE VICINITY OF A FRONTAL BOUNDARY FORECAST OVER THE
AREA. STORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BETWEEN 4
AND 5 PM WITH A RISK FOR LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL SEVERE THUNDERSTORM POSSIBILITIES EXIST AGAIN
LATE SATURDAY AND EVENING AND INTO NEXT WEEK.  A SURFACE FRONT WILL
REMAIN DRAPED ACROSS THE AREA AND A SERIES OF DISTURBANCES WILL EJECT
OUT OF A PERSISTENT UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE
WESTERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

10/T

The radar

The Grand Island radar (KUEX), 66 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hall

When
May 20, 9:22 PM CST
Where
Hall County, 3 mi W of Grand Is
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.917, -98.400

Hail, Valley

When
May 20, 11:45 PM CST
Where
Valley County, 6 mi SW of Ord
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -99.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401931, 5401932.